Skip to content
Includes Expert Content
Effexor Wtihdrawal
avatar
chrissguinea posted:
I have been tapered off Effexor with my physician's help after being on the drug for 10 years. I have not had an Effexor in 96 hours. I am miserable. I am vomiting, weepy, angry, and have both brain zaps and the feeling that my brain turns slower than my head turns. I am also having hot flashes and sweating. I am so sorry I every started this drug and had no idea it would be so difficult to withdraw. This is my third attempt to get off this stuff, and I am determined to make it. I had stopped taking my omega-3 oil that I normally take for my cholesterol because of the nausea. I will begin taking them again immediately. The first couple of days, I found Benadryl helpful, but I stopped taking it today because it makes me go to sleep. I hope and pray that I the symptoms will not get worse before they get better. Everyone trying to get off this stuff has my sympathy, and my hopes for their success. This is a terrible drug.
Reply
 
avatar
Patricia Farrell, PhD responded:
It is true that some medications have very unpleasant withdrawal symptoms associated with their cessation. Your prescriber should be helping you with this not only by offering a schedule for weaning, but also, possibly, some medication to use in the interim which may help. I am not an M.D., but I do believe there may be things that could be prescribed that might help with the very difficult symptoms you are experiencing.


Others have posted on this board regarding how they weaned themselves off it and you might consider doing a search here because some members have posted quite detailed instructions regarding how they did it.


I hope you feel much better very soon.


Dr. Farrell
#next_pages_container { width: 5px; hight: 5px; position: absolute; top: -100px; left: -100px; z-index: 2147483647 !important; }
 
avatar
Figment5 responded:
I previously posted about this topic only "I" went cold turkey with Effexor AND Welbutrin. At the time of my post I was about 1 1/2, 2 weeks without because I could not afford them and everything you say is normal... almost comical to me because I JUST got done going through this myself. Mood swings... I would cry at commercials that were not even sad, KILLER brain zaps.... like having a seizure or something, light headed, disoriented...... the list goes on and on and I am sure everyone "here" can agree. Lucky news for ME "AND" YOU.... it passes. I now feel 90% my normal self. I still get occassional brain zaps and had a horrible time sleeping for a couple weeks.... some nights no sleep at all. I took both meds for 10 years also with my Effexor being 150mg and Welbutrin at 75mg. KNOWING WHAT YOU ARE GOING THROUGH I CAN ONLY OFFER 2 PIECES OF ADVICE (that helped me, I am aware everyone is different): Number 1 - keep believing those positive thoughts that You WILL be okay without the Med and 2 - Exercise... sounds like something your Dr would tell you but even 5 min a day apparently releases good chemicals in your brain and gives you a sense of not only accomplishment but well being. I know life sucks more times then not but as long as you keep your energy positive you will never require meds again. I hope this helps somewhat.
 
avatar
chrissguinea replied to Figment5's response:
Thanks so much for the encouragement. I am now at 12 days without Effexor. After going back to see my PA, she found a sinus infection, and I am antibiotics for the infection--I'm not sure whether they are helping or hindering the withdrawal process, but at least my ears are no longer hurting and my head doesn't "slosh" when I turn it. Otherwise, things are better. The brain zaps have reduced about 90%, I am no longer vomiting, and other symptoms have improved. I still have a sensation similar to motion sickness that causes a lot of nausea. I don't know if it is from withdrawal or from the antibiotic, or the combination thereof. I have ridiculous crying jags, but at least I have some time every day when I feel well. Thanks for the advice; the exercise does help. I cannot imagine how tough it was to withdraw from Effexor and Welbutrin cold turkey at the same time! I am glad you are better now. I was originally prescribed this drug as an appetite depressant--not for depression or anxiety. It worked great---I only gained 70 lbs in 10 years! I will not go back to anti-depressants again. I will also be very careful of medications that I am prescribed in the future. This experience is not gong to be lost on me!
 
avatar
sickofsick52 replied to chrissguinea's response:
you should have never been on both of those med's at one time, no wonder you went though such hell. I'd report that dr. As a patient of 12 years I knew better than that from the get go. Anixity causes nausea, do you have that? All side effects the dr's don't know, it's not on the net nor on the paper that comes with it when you get it filled. Contact the maker for a full disclosure. Took years to realize I'd lost too much hair. I asked my family dr & mental health dr if my drugs caused it? no. Dermo dr pulls out his $250 book and said 2 of my meds caused hair lose. Totally ticked. Only one drug says so on the print out. We have to do our own homework. Crying is depression, super sensitive to meds, lamictal was my life saver. Off it now, just valium for anixity. If not I shake so bad I can't do a thing.
 
avatar
Figment5 replied to sickofsick52's response:
sickofsick52 ...."I" am actually the one that went off 2 at once.... had no money to afford the meds so I def dont recommend it but I am happy to report (update) that I have no more withdrawal symptoms, I feel 100% fine. As far as my Dr. goes he is the best I ever had, He doesn't rush me out of the office like a lot of others.... he takes time and listens to every single word I have to say, I know going off of meds are hard regardless of which one you are taking however you cannot live in someone else's mind so it takes time to diagnose things and he did a hell of a job in my opinion, now I do not need them It's like my dad said "apparently your body needed something it wasn't getting so the meds helped fullfill that, now you're body has regulated so you have no need for them".... what the future holds I do not know but just know that it "IS" possible to just STOP! I have and I could not be happier anyone on here that this helps and may want to contact me for any reason please feel free to do so, I am no Doctor but I have experienced everything ive read here on the subject, razkul13@yahoo.com... just an FYI. My name is Rick.


Featuring Experts

Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

Helpful Tips

Embracing Today
Hello All, With each day that GOD gives us, lets view it as a day of opportunity to begin to embrace self in all forms. Today is the day of ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.